Dear Dr Laura,
I’m 55 years old and I’ve been living with HIV and on meds for over 20 years. I was OK until this last year or so, but now feel fatigued most of the time, and so old! I get lots of joints aches, skin dermatitis and my sex drive is non-existent. Can you give me any suggestions please?
I’m sorry to hear this. My first question is have you told your usual HIV team or your GP about how you feel? In HIV clinics these days we tend to see people less frequently, usually for quite short appointments, and not necessarily face-to-face, so it’s easy to feel overlooked if you’re struggling. People may forget the things they wanted to cover by the time they attend an appointment so make a list and take it with you – most clinics are happy to offer a longer appointment if you need one and some have separate clinics for people who don’t feel well.
Nothing can replace seeing a medical professional but I’ll cover a few possible causes that are worth considering:
What’s your lifestyle like?
Have you taken on new responsibilities without dropping others? Sometimes I chat to people who are exhausted but when they list their activities and responsibilities it’s no wonder! Do you feel better when you take a break? If so it may be time to revise your expectations of what you can pack in. Other lifestyle factors to consider are alcohol and drug use – both can result in feeling run down with low libido
Do you struggle to nod off? Do you wake in the middle of the night? Do you wake feeling unrefreshed? If the answer to any of these is YES, chat to your GP or clinic about sleep tips – there are lots of differing opinions and sleep is the latest hot topic for books, blogs & articles but the most sensible advice I’ve heard, that’s made a real difference to some of the people I see, is from Dr Hugh Selsick at University College Hospital, London. You can read a good article about his advice here: theguardian.com/news/2018/sep/14/finally-a-cure-for-insomnia. There are also apps to help, including ‘Sleepio’ which is recommended by national bodies and can be self-purchased or accessed through some GPs.
How is your mood?
Depression and anxiety can affect energy and physical symptoms. Quick questionnaires include PHQ-9 for depression and GAD-7 for anxiety – ask your GP or HIV clinic, or they’re freely accessible online. Have you started any new medications? Or has your doctor changed the dose of anything you take? It’s always worth considering medications as the root of new symptoms, even if you’ve been on them some time. Some HIV medication can interact with others, for example, if you’re taking an HIV combination containing ritonavir or cobicistat, these interact with several steroids (including some inhalers & nasal sprays) to cause some serious side effects.
I assume you’re having regular tests at your HIV clinic – these include basic health tests such as kidney, liver and screens for anaemia but it’s worth checking that yours are normal and have been checked recently. There are other physical causes of your symptoms that can be checked with simple blood tests, including: underactive thyroid, low testosterone levels (more common in men with HIV), low vitamin D (which can make eczema worse, for example), and low levels of iron, folate or vitamin B12. All these are treatable with the right medication or supplements. If first-line tests don’t show anything there are other things to look for including uncommon causes of fatigue, aches and rashes – what your doctor tests for will depend on your symptoms, other results and a physical examination.
All my answers assume you are taking HIV medication regularly with a good CD4 count (immune system) and an undetectable viral load – untreated HIV could cause the symptoms you describe. So, ultimately, make a list of your symptoms, think about some of the possible causes I’ve listed and speak to your HIV clinic or your GP for further advice.